In those children with allergy causing the eczema, they will usually get rashes or more extensive eczema soon after eating a particular food or drinking milk (in the case of babies). If you notice this, remove that food from your child's diet ( if you have a baby, this will need to be done under supervision with an appropriate other formula ). If there is a marked improvement on removal of the suspected food, then the food may have been the cause - cautious reintroduction of the food after 3-4 weeks will enable you to be sure. If on reintroduction of the food, the skin remains clear, the food can continue in the diet. If the skin flares up again, that food needs to be removed from the diet. In those toddlers who do have an allergy to a food causing eczema, a trial of reintroduction can be made in 6 - 12 months time as many children will grow out of these allergies.
You can buy some topical corticosteroids "over-the-counter" without a prescription. For example, for dermatitis, you can buy the steroid cream called hydrocortisone 1% from your pharmacy. Do not apply this to your face unless your doctor has told you to do so. This is because it may trigger a skin condition affecting the face ( acne or rosacea. ) Long-term use may also damage the skin. On your face this would be more noticeable than the rest of your body. So usually only weak steroids are used on the face. Those which are suitable are prescription-only.
Gabriel first started exhibiting small patches of eczema at 10 months old. He was prescribed a “light” steroid cream by the doctor, but the eczema only became worse. The doctor then prescribed Mometasone and Elidel creams. His parents did exactly what they were instructed to do, and they watched Gabriel become more itchy and miserable before their eyes. He was then prescribed, Triamcinolone Acetonide Ointment, Fluocinolone, oral antibiotics, and oral steroids. They were instructed to apply the topical steroids 3 times a day. This therapy worked temporarily, but when it stopped working, Gabriel’s mother described his skin looking as if it were “attacking itself.”